Wildfire, Wheeler
- When
- March 23, 11:40 AM CST to 8:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
The 22-2016 Wildfire began around 1140CST about four miles northeast of Gageby Texas in Wheeler county. The wildfire consumed an estimated nine hundred and fifty acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The 22-2016 Wildfire began around 1140CST about four miles northeast of Gageby Texas in Wheeler county. The wildfire consumed an estimated nine hundred and fifty acres. There were ten homes or other structures which were threatened by the wildfire but were saved. There were no homes or other structures damaged or destroyed by the wildfire and there were no reports of injuries or fatalities. A total of five fire departments or other fire agencies responded to the wildfire which was contained around 2000CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 9:20 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1020 AM CDT WED MAR 23 2016
.UPDATE...
QUICK UPDATE TO SHORT TERM FORECAST. SEE AVIATION SECTION BELOW FOR
UPDATES THERE AS WELL.
UPDATED TEMPS...DEWPOINT...AND RH GRIDS THROUGH TONIGHT BASED ON
LATEST EXPECTATIONS FOR COLD FRONT TIMING. GOING WIND FORECAST LOOKS
TO BE ON TRACK...WITH GUSTS OF 50 TO 55 MPH ALREADY BEING OBSERVED AT
SOME SITES IN THE PANHANDLES. HIGH WINDS AND ALREADY LOW RH VALUES
WILL CONTINUE TO SEE EXTREMELY CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE SOUTHERN TEXAS PANHANDLE THROUGH THE AFTERNOON...AND
ELEVATED TO CRITICAL CONDITIONS ELSEWHERE IN THE PANHANDLES.
NF
&&
.AVIATION...
BLOWING DUST HAS DEVELOPED IN THE VICINITY OF KAMA THIS MORNING. WITH
STRONG WESTERLY WINDS EXPECTED TO PERSIST THROUGH THE AFTERNOON
HOURS...HAVE LOWERED PREVAILING VISIBILITY TO 3 SM AT KAMA.
VISIBILITY COULD PERIODICALLY DROP TO 1 OR 2 SM OVER THE NEXT SEVERAL
HOURS.
NF
&&
.PREV DISCUSSION... /ISSUED 604 AM CDT WED MAR 23 2016/
AVIATION...
STRONG SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST AND NORTH BEHIND A
COLD FRONT THIS AFTERNOON. THE WINDS WILL ONLY SLOWLY DECREASE
THROUGH THE OVERNIGHT HOURS. WINDS WILL GUST INTO THE 45 TO 50 KNOT
RANGE...ESPECIALLY THIS AFTERNOON. SOME LOWER CIGS ARE POSSIBLE AT
DHT AND GUY THIS AFTERNOON AND EVENING...BUT THEY SHOULD STAY IN THE
VFR RANGE. SOME BLOWING DUST MAY LOWER VISIBILITIES IN SPOTS...BUT
CONFIDENCE IS NOT HIGH ENOUGH TO LOWER THE VISIBILITIES AT THE TAF
SITES. AN AIRPORT WEATHER WARNING WILL BE IN EFFECT FOR THE AMA TAF
SITE FROM 8 AM THIS MORNING UNTIL 8 PM THIS EVENING.
PREV DISCUSSION... /ISSUED 443 AM CDT WED MAR 23 2016/
DISCUSSION...
A MID AND UPPER CLOSED LOW OVER THE CENTRAL ROCKIES WILL TRACK EAST
INTO THE CENTRAL PLAINS STATES BY TONIGHT AND THEN MOVE EAST AWAY
FROM THE PANHANDLES THURSDAY. A STRONG COLD FRONT WILL PUSH SOUTH AND
EAST ACROSS THE FORECAST AREA LATE THIS MORNING THROUGH THIS EVENING.
A VERY TIGHT PRESSURE GRADIENT WILL RESULT IN SOUTHWEST AND WEST
WINDS INCREASING TO 25 TO 35 OR 40 MPH WITH GUSTS TO 50 TO 60 MPH BY
LATE THIS MORNING AND EARLY THIS AFTERNOON. PATCHY OR AREAS OF
BLOWING DUST COULD REDUCE VISIBILITIES TO 1 TO 3 MILES AT TIMES OR
POSSIBLY LESS. TOYED WITH THE IDEA OF A BLOWING DUST ADVISORY FOR THE
SOUTHERN TEXAS PANHANDLE...BUT HELD OFF FOR NOW. WITH THE VERY STRONG
WINDS EXPECTED...ISSUED A HIGH WIND WARNING FOR ALL OF THE FORECAST
AREA THROUGH 03Z THURSDAY OR 10 PM THIS EVENING. WINDS SHOULD BEGIN
TO SUBSIDE BY 06Z THURSDAY. MID LEVEL MOISTURE ASSOCIATED WITH THE
CLOSED UPPER LOW COULD BRING SOME VERY LIGHT PRECIPITATION OR VIRGA
SHOWERS TO THE FAR NORTHERN PORTIONS OF THE PANHANDLES THIS EVENING.
COOL SURFACE RIDGE TO BUILD INTO THE FORECAST AREA LATE TONIGHT AND
THURSDAY WITH UNSEASONABLY COOL CONDITIONS BUT DRY THURSDAY.
DEVELOPING SURFACE LOW PRESSURE TO THE LEE OF THE ROCKIES FRIDAY WILL
ALLOW FOR INCREASING DOWNSLOPING SOUTHWESTERLY WINDS. ANOTHER COLD
FRONT WILL MOVE SOUTH ACROSS THE FORECAST AREA BY FRIDAY NIGHT AND
SATURDAY MORNING. DEEPENING SURFACE LOW OVER THE SOUTHERN ROCKIES ON
THE FRONTAL BOUNDARY AND SURFACE RIDGE BUILDING DOWN FROM THE NORTH
AND EAST WILL ALLOW FOR UPSLOPE SURFACE FLOW AND ADVECTION OF LOW
LEVEL MOISTURE BY SATURDAY NIGHT AND SUNDAY. AN UPPER TROUGH WILL
APPROACH THE PANHANDLES FROM THE ROCKIES AND FOUR CORNERS REGION
SATURDAY NIGHT BRINGING INCREASING CHANCES FOR PRECIPITATION SATURDAY
NIGHT INTO SUNDAY MORNING. BEST CHANCES FOR PRECIPITATION WILL BE
ACROSS THE OKLAHOMA AND NORTHERN HALF OF THE TEXAS PANHANDLES WHERE
LIGHT RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW SATURDAY NIGHT
OVER THE NORTHWEST HALF OF THE FORECAST AREA. PRECIPITATION IS
EXPECTED TO REMAIN RAIN ACROSS THE SOUTHEAST HALF OF THE PANHANDLES.
AN UPPER RIDGE WILL BUILD OVER THE PANHANDLES EARLY NEXT WEEK AS
SURFACE LOW PRESSURE DEVELOPS ONCE AGAIN TO THE LEE OF THE ROCKIES
AND COOL SURFACE RIDGE MOVES OFF TO THE EAST AND SOUTH. UNSEASONABLY
WARM CONDITIONS ALONG WITH INCREASING DOWNSLOPING SOUTHWEST WINDS
EXPECTED EARLY NEXT WEEK. PRECIPITATION CHANCES MAY RETURN DURING THE
LATTER HALF OF NEXT WEEK AS SURFACE LOW MOVES ACROSS THE PANHANDLES
AND DRAGS A COLD FRONT SOUTH ACROSS THE FORECAST AREA BY WEDNESDAY
NIGHT AND THURSDAY. A SOUTHERN STREAM CLOSED UPPER LOW WILL TRACK
EAST OUT OF THE SOUTHWESTERN STATES LATE NEXT WEEK.
SCHNEIDER
FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS MORNING
AND CONTINUE THROUGH THIS EVENING AS SOUTHWEST TO WEST WINDS OF 25 TO
35 MPH WITH GUSTS TO NEAR 50 TO 60 MPH COMBINE WITH MINIM UM
AFTERNOON RELATIVE HUMIDITIES OF 5 TO 15 PERCENT ACROSS THE
SOUTHERN...CENTRAL AND EASTERN TEXAS PANHANDLE. ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED JUST NORTH OF THE CRITICAL AREA ACROSS THE
EASTERN OKLAHOMA AND EXTREME NORTHERN TEXAS PANHANDLES. ELEVATED FIRE
WEATHER CONDITIONS MAY DEVELOP ACROSS PORTIONS OF THE PANHANDLES
FRIDAY AND AGAIN MONDAY AND TUESDAY NEXT WEEK.
SCHNEIDER
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
DONLEY...GRAY...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
OLDHAM...POTTER...RANDALL...ROBERTS...WHEELER.
OK...HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
6/16HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 350 AM CDT WED MAR 23 2016 OKZ001>003-TXZ001>020-232100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 350 AM CDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MOST OF THE TEXAS PANHANDLE AND ALSO THE EASTERN OKLAHOMA PANHANDLE THROUGH THIS EVENING. A RED FLAG WARNING IS IN EFFECT FOR THE SOUTHERN...CENTRAL AND EASTERN TEXAS PANHANDLE THROUGH 9 PM. A HIGH WIND WARNING IS IN EFFECT THROUGH 10 PM THIS EVENING ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES DUE TO VERY STRONG WINDS. PATCHY OR AREAS OF BLOWING DUST MAY REDUCE VISIBILITIES DURING THE DAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS PORTIONS OF THE TEXAS PANHANDLE ON FRIDAY AND AGAIN ON MONDAY AND TUESDAY OF NEXT WEEK. LIGHT SNOW SHOWERS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES SATURDAY NIGHT INTO SUNDAY MORNING. ANY ACCUMULATIONS ARE EXPECTED TO BE MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS TODAY...FRIDAY AND AGAIN ON MONDAY AND TUESDAY. SCHNEIDER
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1147 AM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM NON-TSTM WND GST AMARILLO 35.20N 101.82W
03/23/2016 M60 MPH POTTER TX BROADCAST MEDIA
KVII-TV METEOROLOGIST REPORTED 60 MPH WIND GUST IN
DOWNTOWN AMARILLO.
0955 AM NON-TSTM WND GST BUSHLAND 35.19N 102.06W
03/23/2016 M63 MPH POTTER TX BROADCAST MEDIA
SCHOOLNET SITE IN BUSHLAND REPORTED 63 MPH WIND GUST.
1000 AM NON-TSTM WND GST AMARILLO 35.20N 101.82W
03/23/2016 M60 MPH POTTER TX BROADCAST MEDIA
SCHOOLNET SITE AT WONDERLAND THEME PARK REPORTED 60 MPH
GUST.
1019 AM NON-TSTM WND GST CANYON 34.98N 101.92W
03/23/2016 M58 MPH RANDALL TX BROADCAST MEDIA
REPORT FROM ABERNETHY FENCH HQ OF 58 MPH MEASURED WIND
GUST.
1052 AM NON-TSTM WND GST 10 ENE PALO DURO CANYON 34.98N 101.50W
03/23/2016 M59 MPH ARMSTRONG TX MESONET
1101 AM NON-TSTM WND GST BUSHLAND 35.19N 102.06W
03/23/2016 M65 MPH POTTER TX BROADCAST MEDIA
OASIS RV RESORT SITE REPORTED 65 MPH WIND GUST.
1101 AM NON-TSTM WND GST CANYON 34.98N 101.92W
03/23/2016 M67 MPH RANDALL TX BROADCAST MEDIA
ABERNETHY FENCE HQ NEAR CANYON REPORTED 67 MPH WIND
GUST.
&&
EVENT NUMBER AMA1600058 AMA1600059 AMA1600060 AMA1600061 AMA1600057
AMA1600063 AMA1600064
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1151 AM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM NON-TSTM WND GST GOODNIGHT 35.03N 101.19W
03/23/2016 M62 MPH ARMSTRONG TX MESONET
&&
EVENT NUMBER AMA1600065
COCKRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1152 AM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM NON-TSTM WND GST 3 NW AMARILLO 35.23N 101.86W
03/23/2016 M58 MPH POTTER TX BROADCAST MEDIA
SCHOOLNET SITE MEASURED 58 MPH WIND GUST.
&&
EVENT NUMBER AMA1600066
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM NON-TSTM WND GST 2 NE LAKE TANGLEWOOD 35.08N 101.75W
03/23/2016 M60 MPH RANDALL TX BROADCAST MEDIA
WIND GUST OF 60 MPH REPORTED AT SCHOOLNET SITE.
&&
EVENT NUMBER AMA1600067
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1203 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM NON-TSTM WND GST 3 NNE WAYSIDE 34.83N 101.52W
03/23/2016 M59 MPH ARMSTRONG TX BROADCAST MEDIA
SCHOOLNET SITE REPORTED 59 MPH WIND GUST.
&&
EVENT NUMBER AMA1600068
BIEDAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1211 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM NON-TSTM WND GST AMARILLO 35.20N 101.82W
03/23/2016 M60 MPH POTTER TX BROADCAST MEDIA
KVII-TV METEOROLOGIST REPORTED 60 MPH WIND GUST IN
DOWNTOWN AMARILLO.
0955 AM NON-TSTM WND GST BUSHLAND 35.19N 102.06W
03/23/2016 M63 MPH POTTER TX BROADCAST MEDIA
SCHOOLNET SITE IN BUSHLAND REPORTED 63 MPH WIND GUST.
1000 AM NON-TSTM WND GST AMARILLO 35.20N 101.82W
03/23/2016 M60 MPH POTTER TX BROADCAST MEDIA
SCHOOLNET SITE AT WONDERLAND THEME PARK REPORTED 60 MPH
GUST.
1019 AM NON-TSTM WND GST CANYON 34.98N 101.92W
03/23/2016 M58 MPH RANDALL TX BROADCAST MEDIA
REPORT FROM ABERNETHY FENCH HQ OF 58 MPH MEASURED WIND
GUST.
1052 AM NON-TSTM WND GST 10 ENE PALO DURO CANYON 34.98N 101.50W
03/23/2016 M59 MPH ARMSTRONG TX MESONET
1101 AM NON-TSTM WND GST BUSHLAND 35.19N 102.06W
03/23/2016 M65 MPH POTTER TX BROADCAST MEDIA
OASIS RV RESORT SITE REPORTED 65 MPH WIND GUST.
1101 AM NON-TSTM WND GST CANYON 34.98N 101.92W
03/23/2016 M67 MPH RANDALL TX BROADCAST MEDIA
ABERNETHY FENCE HQ NEAR CANYON REPORTED 67 MPH WIND
GUST.
1110 AM NON-TSTM WND GST 3 NW AMARILLO 35.23N 101.86W
03/23/2016 M58 MPH POTTER TX BROADCAST MEDIA
SCHOOLNET SITE MEASURED 58 MPH WIND GUST.
1136 AM NON-TSTM WND GST GOODNIGHT 35.03N 101.19W
03/23/2016 M62 MPH ARMSTRONG TX MESONET
1138 AM NON-TSTM WND GST 2 NE LAKE TANGLEWOOD 35.08N 101.75W
03/23/2016 M60 MPH RANDALL TX BROADCAST MEDIA
WIND GUST OF 60 MPH REPORTED AT SCHOOLNET SITE.
1138 AM NON-TSTM WND GST 3 NNE WAYSIDE 34.83N 101.52W
03/23/2016 M59 MPH ARMSTRONG TX BROADCAST MEDIA
SCHOOLNET SITE REPORTED 59 MPH WIND GUST.
1150 AM NON-TSTM WND GST 3 N HARTLEY 35.93N 102.40W
03/23/2016 M58 MPH HARTLEY TX MESONET
W TX MESONET REPORTED 58 MPH WIND GUST.
1150 AM NON-TSTM WND GST 1 ENE MCLEAN 35.24N 100.57W
03/23/2016 M58 MPH GRAY TX MESONET
MESONET SITE REPORTED 58 MPH WIND GUST.
1154 AM NON-TSTM WND GST 10 ENE PALO DURO CANYON 34.98N 101.50W
03/23/2016 M61 MPH ARMSTRONG TX MESONET
MESONET REPORTED 61 MPH WIND GUST.
1200 PM NON-TSTM WND GST GOODNIGHT 35.03N 101.19W
03/23/2016 M64 MPH ARMSTRONG TX MESONET
W TX MESONET SITE REPORTED 64 MPH WIND GUST.
&&
EVENT NUMBER AMA1600058 AMA1600059 AMA1600060 AMA1600061 AMA1600057
AMA1600063 AMA1600064 AMA1600066 AMA1600065 AMA1600067 AMA1600068
AMA1600069 AMA1600070 AMA1600071 AMA1600072
BIEDAThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626643.